Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 74, NWS Topeka, KS

September 27, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Sep 27, 2019, 10:14 PM CDT for 4 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2019, 10:14 PM CDT (03:14 UTC)
Expired
Sep 28, 2019, 3:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2300 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS53 KTOP 280314
FFWTOP
KSC045-059-111-139-280815-
/O.NEW.KTOP.FF.W.0074.190928T0314Z-190928T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1014 PM CDT Fri Sep 27 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Franklin County in east central Kansas...
  Douglas County in east central Kansas...
  Osage County in east central Kansas...
  Central Lyon County in east central Kansas...

* Until 315 AM CDT.

* At 1013 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lawrence, Emporia, Baldwin City, Osage City, Eudora, Wellsville,
  Overbrook, Lyndon, Centropolis, Burlingame, Americus, Pomona,
  Scranton, Clinton, Quenemo, Lone Star, Reading, Admire, Pleasant
  Grove and Vinland.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 35 between mile markers 128 and 140.
 Kansas Turnpike between mile markers 116 and 150, and between mile
 markers 195 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3828 9636 3858 9635 3886 9550 3903 9536
      3901 9519 3896 9518 3898 9516 3895 9509
      3898 9508 3899 9506 3873 9506

$$
1 follow-up statement
292 
WGUS73 KTOP 280800
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
300 AM CDT Sat Sep 28 2019

KSC045-059-111-139-280810-
/O.CAN.KTOP.FF.W.0074.000000T0000Z-190928T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Douglas-Osage-Lyon-
300 AM CDT Sat Sep 28 2019

...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN...DOUGLAS...OSAGE
AND CENTRAL LYON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3828 9636 3858 9635 3886 9550 3903 9536
      3901 9519 3896 9518 3898 9516 3895 9509
      3898 9508 3899 9506 3873 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:53 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 5:53 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 PM CDT Fri Sep 27 2019

.MESOSCALE DISCUSSION...
Issued at 553 PM CDT Fri Sep 27 2019

The RAP and NAM solutions show increasing low level convergence
along the frontal boundary across south central KS where latest
satellite imagery indicates some convective updrafts trying to
develop. All of the CAMs have been consistent in storms developing
along the boundary around 00Z. Initially storms will be capable of
damaging hail and winds as deep layer shear around 45KT and 3000
to 4000 J/kg of CAPE promote severe storms. The NAM and GFS
forecast soundings show the 0-3km hodograph becoming more curved
and expansive as the low level jet strengthens. This causes 0-1km
SRH in increase as well to around 300 m2/s2. Think by this time
storms will be pretty much a broken line along the boundary, but
there could be some potential for a tornado after sunset.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Sep 27 2019

As of 19Z this afternoon, a surface cold front is progressing
southward across northeast Kansas, with the boundary located just
northwest of Manhattan. The boundary will continue southward across
the forecast area into this evening before stalling in east-central
Kansas overnight. The airmass ahead of the front has become very hot
and humid, especially for this time of the year, with temperatures
in the low 90s and dewpoints in the upper 60s/low 70s. Instability
will continue to build along and ahead of the front with models
showing 3000 to 4000 J/Kg of CAPE into the evening hours, primarily
near and south of the Kansas Turnpike. Looking at shear parameters
near the boundary, directional shear is lacking due to primarily
southwesterly flow through the column. Speed shear is more
impressive as a result of stronger winds aloft. Thus, effective bulk
shear values are expected to range from 30 to 40 kts just ahead of
the boundary with higher values behind it.

Thunderstorms are expected to develop along the boundary between 23Z
and 01Z , with the most likely area of storm initiation along a line
extending from near Emporia to near Topeka. Strong to severe storms
will be possible given the amount of instability and shear in place.
Large hail is looking like one of the main hazards of concern.
Damaging wind will also be possible with DCAPE values exceeding 1000
J/Kg. Additionally, localized flash flooding will also be possible,
especially where storms train over the same locations, with models
showing precipitable water values increasing to near climatology
max for this time of the year.

Elevated storms will continue to be possible through the overnight
period north of the frontal boundary as a result of isentropic
ascent near the 850 mb front which will be located northwest of the
surface boundary. Thus, rain will become possible over locations
north of I-70 as we transition into the nighttime period.

Going into Saturday, the surface warm front continues to be stalled
along the I-35 corridor, with a baroclinic zone set up to the
southeast. The overall placement of this front still has a great
deal of uncertainty, with some disagreement between the
deterministic models and even greater spread between the SREF
members. Southerly flow south of the front will continue to enhance
the gradients of temperature, moisture, and instability through the
day.

Saturday's severe chances continue to be of concern, with continued
southwesterly flow in the mid/upper levels expected to steer a
shortwave trough through the CWA. This will provide chances at
ignition all along the front in the afternoon. Forecast hodographs
continue to show good low-level backing of winds from 0-1 km AGL.
Southern sections of the CWA will have surface-based CAPE values
climbing to over 2000 J/kg, providing sufficient energy for strong
storms once initiation occurs. Storms should spread southwest to
northeast across the region. Initial convective mode could take on
super cellular characteristics initially, but will most likely
become less organized as they grow upscale. Winds and hail are the
primary concern, but cannot rule out an isolated tornado or two.
Storms should be rather progressive in their movement through the
evening. PWAT's continue to be well above the seasonal average,
introducing flooding concerns. Storm total rainfall look to range
from 1 to 3 inches, with the higher amounts being focused wherever
training occurs. The best chances for flooding currently look to be
south and east of I-35.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Sep 27 2019

Transitioning into the extended period, an active weather pattern
looks to continue into next week. Any lingering showers and storms
look to end early Sunday as midlevel heights rapidly rise and the
surface baroclinic zone progresses well north. Dry conditions are
expected to continue through Monday as any notable shortwave troughs
remain well north of the area with the main midlevel trough
remaining across the western CONUS. The next good chance for showers
and storms looks to arrive through the day Tuesday as a stronger
shortwave trough ejects across the Northern Plains shunting an
attendant surface trough into the area. Sufficient shear and
instability is likely to be in place for the potential for severe
thunderstorms, especially Tuesday afternoon. In addition, the front
looks to be slow moving with the detachment of the midlevel
shortwave across the Northern Plains. This will unfortunately set
the stage for multiple rounds of heavy rainfall Tuesday into
Thursday. Temperatures look to remain in the 80s prior to the
arrival of the aforementioned surface front. Temperatures are likely
to be notably cooler by Wednesday with highs in the 60s and 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 553 PM CDT Fri Sep 27 2019

Confidence is increasing in TS impacting the terminals this
evening. Will use the CAMs to base timing of storms. Otherwise low
clouds are expected to build in overnight and not leave the
region. In fact models maintain an easterly wind over the area for
much of the day with the frontal boundary remaining to the south
of the terminals. This looks to be a favorable setup for MVFR or
IFR CIGS to persist through much of the day Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Wolters
SHORT TERM...Teefey/Petersen
LONG TERM...Baerg
AVIATION...Wolters
Hazardous weather outlook, Sep 27, 3:32 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 PM CDT Fri Sep 27 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-282045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 PM CDT Fri Sep 27 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to develop this evening as a cold front
moves through east-central Kansas. Development is expected between
600 PM and 800 PM near the Kansas Turnpike. A few storms may be
strong to severe, capable of producing large hail, damaging wind
and heavy rainfall. Thunderstorms could also develop behind the
front, north of I-70 into the overnight hours.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of strong to severe storms are possible on Saturday
afternoon, with large hail, damaging winds and an isolated tornado
possible. Heavy rain and localized flash flooding will also be a
concern following previous rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 27, 9:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             HOPE                    38.69N 97.08W
09/27/2019  E1.75 INCH       DICKINSON          KS   FIRE DEPT/RESCUE

&&

SMB
Local storm report, Sep 27, 9:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 E LAWRENCE            38.96N 95.24W
09/27/2019  U0.75 INCH       DOUGLAS            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

SMB
Local storm report, Sep 27, 9:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             2 NE LAWRENCE           38.97N 95.23W
09/27/2019  U0.75 INCH       DOUGLAS            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

SMB
Local storm report, Sep 27, 9:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             2 S LAWRENCE            38.94N 95.26W
09/27/2019  U0.75 INCH       DOUGLAS            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

SMB
Special weather statement, Sep 27, 9:37 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 PM CDT Fri Sep 27 2019

KSZ040-056-280315-
Douglas-Franklin-
937 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Eudora to 4 miles southwest of
Globe. Movement was northeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Southern Lawrence, Baldwin City, Eudora, Centropolis, Lone Star,
Pleasant Grove, Vinland and Globe.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3865 9551 3885 9550 3897 9519 3896 9518
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506 3874 9506
TIME...MOT...LOC 0237Z 238DEG 26KT 3889 9508 3875 9547
Local storm report, Sep 27, 9:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             3 S WOODBINE            38.75N 96.95W
09/27/2019  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:04 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee56 min
Sep 27, 7:11 PM CDTSpecial Weather StatementTOPLyon49 min
Sep 27, 7:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee55 min
Sep 27, 7:47 PM CDTSevere Thunderstorm WarningTOPLyon, Morris58 min
Sep 27, 7:50 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee55 min
Sep 27, 7:58 PM CDTTornado WarningTOPDouglas, Franklin, Osage32 min
Sep 27, 8:08 PM CDTSpecial Weather StatementTOPDickinson37 min
Sep 27, 8:28 PM CDTSevere Thunderstorm WarningTOPDouglas35 min
Sep 27, 8:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage51 min
Sep 27, 8:43 PM CDTSevere Thunderstorm WarningTOPLyon47 min
Sep 27, 8:57 PM CDTSpecial Weather StatementTOPDickinson48 min
Sep 27, 8:59 PM CDTSpecial Weather StatementTOPLyon61 min
Sep 27, 9:06 PM CDTSevere Thunderstorm WarningTOPLyon, Morris24 min
Sep 27, 9:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris30 min
Sep 27, 9:23 PM CDTSevere Thunderstorm WarningTOPOsage43 min
Sep 27, 9:37 PM CDTSpecial Weather StatementTOPDouglas38 min
Sep 27, 9:40 PM CDTSevere Thunderstorm WarningTOPMorris50 min
Sep 27, 9:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin46 min
Sep 27, 10:07 PM CDTSevere Thunderstorm WarningTOPMorris23 min
Sep 27, 10:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris34 min
Sep 27, 10:18 PM CDTSpecial Weather StatementTOPJackson27 min
Sep 27, 10:25 PM CDTSpecial Weather StatementTOPMorris35 min
Sep 27, 10:37 PM CDTSpecial Weather StatementTOPLyon23 min
Sep 27, 10:44 PM CDTSpecial Weather StatementTOPJefferson46 min
Sep 27, 11:02 PM CDTSpecial Weather StatementTOPLyon28 min
Sep 27, 11:57 PM CDTSpecial Weather StatementTOPOsage33 min
Sep 28, 12:38 AM CDTSpecial Weather StatementTOPOsage37 min
Sep 28, 1:30 AM CDTSpecial Weather StatementTOPDouglas15 min
Sep 28, 12:03 PM CDTSpecial Weather StatementTOPMorris27 min
Sep 28, 1:31 PM CDTSpecial Weather StatementTOPCoffey29 min
Sep 28, 3:00 PM CDTSpecial Weather StatementTOPFranklin15 min
Sep 28, 4:30 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.